Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 18, 2021, 2:46 AM CDT for Russell County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 2:46 AM CDT (07:46 UTC)
- Expired
- Mar 18, 2021, 3:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
085
WWUS84 KBMX 180746
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
246 AM CDT Thu Mar 18 2021
ALZ048-180830-
Russell AL-
246 AM CDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 330
AM CDT...
At 246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phenix City, Russell County Sports Complex, Seale, Ladonia,
Hatchechubbe, Uchee Creek, Fort Mitchell, Fort Mitchell Activity
Center, Phenix Drag Strip and Parkmanville.
LAT...LON 3217 8529 3236 8536 3249 8500 3246 8500
3244 8497 3242 8496 3241 8498 3239 8497
3238 8499 3238 8497 3237 8499 3236 8498
3234 8501 3233 8501 3230 8494 3227 8490
TIME...MOT...LOC 0746Z 248DEG 38KT 3226 8530
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 18, 12:49 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 18, 12:49 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1249 AM CDT Thu Mar 18 2021 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 1009 PM CDT Wed Mar 17 2021/ QLCS is not as organized as expected and the motion has accelerated over the past few hours. It is currently positioned from near Oneonta south into Shelby County and extends further south to just west of Montgomery. The QLCS is accelerating eastward and is approaching the eastward extent of deepest moisture. There remains notable instability generally along and south of the Interstate 85 corridor with lower instability values further north. While we can not rule out an isolated tornado, damaging wind gust or large hail risk anywhere along and ahead of the QLCS, the greater potential does reside across our southeast counties where instability values are greater. There remains a risk of a few cellular storms to develop ahead of the QLCS across the east/southeast and any that form will have the opportunity to tap into favorable instability and dynamics to potentially develop into supercells that would pose a more notable tornado threat. Short-Term Forecast. Tonight. Showers and thunderstorms are becoming increasingly confined to areas along and east of the Interstate 65 corridor while residual showers with the occasional thunderstorm can be expected across our western counties through midnight. Severe weather risk will reside along and ahead of the QLCS as it pushes east across the rest of the area tonight. Lows tonight will range from the lower 50s northwest to the mid 60s southeast. Winds will remain breezy outside of convection with speeds from 10-20 mph while winds will be 20+ mph near convection. Expect winds to shift from the south to the west from west to east through the early morning hours on Friday. Friday. The heavier activity should be to our east into Georgia toward sunrise Friday morning, but some lingering showers are expected for areas east of Interstate 65 through mid morning. Clouds will decrease to an extent southwest, but will be stubborn across the rest of the area as the upper level low nears from the northwest. Isolated showers will remain possible east and north as we progress through the afternoon hours before dissipating Friday night. Highs will range from the mid 50s northwest to the low 70s southeast. Winds will be breezy from the west 10-20 mph through the day. 05 .LONG TERM... /Updated at 0345 PM CDT Wed Mar 17 2021/ Friday through Tuesday. The deep upper low associated with today's severe weather will be positioned over the Tennessee Valley region on Friday. The low is expected to elongate into an trough and prograde east into the Mid Atlantic states on Saturday. Expansive ridging over the Intermountain West will move east over the Central Plains during this time frame. Some lingering troughing looks to persist across the northeastern counties Friday and Saturday before the ridging over the plains builds further east over the area. The ridging will gradually contract as we move from Monday into Tuesday as high-amplitude positively tilted trough swings southeast out of California and Nevada into the Four Corners States by Tuesday. Friday through Saturday. Cloud cover will linger across much of the forecast area to start the period as the upper low remains to our north. Expect some gradual decrease in the clouds across the west and northwest by late in the day Friday followed by further decreases in clouds from the northwest during the day on Saturday. I did include very low PoPs less than 10 percent across the far east and northeast Friday night before the cloud cover decreases on Saturday. Lows will be in the 40s areawide Friday morning followed by readings ranging from the upper 30s north and northeast to low 40s elsewhere. Highs will range from the 50s northwest to the low 60s southeast on Friday followed by values ranging from the low 60s west to the mid 50s east on Saturday. Sunday through Monday. Fair skies will prevail across the area during this time frame as ridging gradually builds into the area from the west. Expect some increase in clouds later in the day Monday as a storm system moves into the Central Plains and approaches the area from the west. Temperatures will moderate through this time period. A light freeze will be possible north and northeast Sunday morning with mid 30s expected elsewhere. Lows in the 40's except for a few spots in the upper 30s northeast Monday morning. Highs will be in the 60s Sunday followed by highs in the 70s on Monday. Tuesday. A storm system will approach the area from the west. Expect further increasing clouds with isolated showers and a few thunderstorms on Tuesday. Lows will be in the 40s areawide with highs in the lower to middle 70s across the area. 05 && .AVIATION... 06Z TAF Discussion. The main line has just about moved through Central Alabama, with showers and storms a few counties west of the line and a second line of showers back in west Alabama ahead of the cold front in Mississippi. Realigned PoPs and exclusion of TSRA to account for this. Generally only left TSRA in at MGM and TOI through 12z. Added in the line of showers and MVFR ceilings through the first 12 to 15 hours of the period. Biggest impact will be the strong winds on the backside of this system with sustained winds of 15 to 18 kts and gusts of 25 to 28 kts. Winds drop to less than 15 kts after 00z. 16 && .FIRE WEATHER... Expect improving conditions through the day on Thursday with rain showers across far eastern counties during the morning hours, then showers lingering across the far northern counties. Dry conditions are expected across much of the area Friday and Saturday with the exception being across portions of the east and northeast where a small chance of showers are expected. Relative humidity values will fall into the low to mid 30 percent range each afternoon over the weekend and into early next week. 05 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 42 56 37 59 / 20 10 0 10 0 Anniston 62 44 59 39 60 / 40 0 0 10 0 Birmingham 57 44 56 41 61 / 20 0 0 0 0 Tuscaloosa 58 44 57 41 62 / 10 0 0 0 0 Calera 59 44 56 40 60 / 20 0 0 0 0 Auburn 66 45 59 41 56 / 60 0 0 10 0 Montgomery 66 46 61 43 61 / 60 0 0 0 0 Troy 70 45 61 44 61 / 60 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 18, 1:28 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 128 AM CDT Thu Mar 18 2021 ALZ011>015-017>050-190930- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 128 AM CDT Thu Mar 18 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A small risk of severe storms will continue across the far southeast counties. Threats include damaging winds, large hail and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding is forecast along portions of the Black Warrior and Tombigbee River basins through early next week. Please see the latest flood statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through the pre dawn hours. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Mar 17, 11:34 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1134 PM CDT Wed Mar 17 2021
ALZ038-046>048-050-180515-
Lee AL-Bullock AL-Russell AL-Barbour AL-Chambers AL-
1134 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE...EAST CENTRAL
BULLOCK...SOUTHEASTERN CHAMBERS...NORTHEASTERN BARBOUR AND RUSSELL
COUNTIES UNTIL 1215 AM CDT...
At 1134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cusseta to near Griffen Mill to near
Spring Hill. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phenix City, Opelika, Valley, Hurtsboro, Smiths, Smiths Station,
Cusseta, Beulah, Uchee, Spring Hill, Beans Mill, River View,
Beauregard, Bleecker, Russell County Sports Complex, Seale, Fairfax,
Ladonia, Griffen Mill and Huguley.
LAT...LON 3225 8492 3222 8493 3222 8497 3220 8496
3213 8506 3205 8506 3205 8547 3280 8536
3284 8515 3281 8517 3278 8512 3276 8514
3274 8511 3266 8509 3265 8511 3252 8501
3246 8500 3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 0434Z 257DEG 44KT 3275 8532 3252 8530 3211 8542
87/GRANTHAMSpecial weather statement, Mar 18, 2:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 AM CDT Thu Mar 18 2021
ALZ048-180830-
Russell AL-
246 AM CDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 330
AM CDT...
At 246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phenix City, Russell County Sports Complex, Seale, Ladonia,
Hatchechubbe, Uchee Creek, Fort Mitchell, Fort Mitchell Activity
Center, Phenix Drag Strip and Parkmanville.
LAT...LON 3217 8529 3236 8536 3249 8500 3246 8500
3244 8497 3242 8496 3241 8498 3239 8497
3238 8499 3238 8497 3237 8499 3236 8498
3234 8501 3233 8501 3230 8494 3227 8490
TIME...MOT...LOC 0746Z 248DEG 38KT 3226 8530
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:18 PM CDT | Tornado Warning | BMX | Autauga, Dallas | 17 min |
| Mar 17, 7:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 58 min |
| Mar 17, 8:01 PM CDT | Tornado Warning | BMX | Greene, Pickens, Sumter | 22 min |
| Mar 17, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 39 min |
| Mar 17, 8:32 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Elmore | 19 min |
| Mar 17, 9:06 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 33 hr |
| Mar 17, 9:14 PM CDT | River Flood Warning | BMX | Sumter | 37 hr |
| Mar 17, 9:18 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 72 hr |
| Mar 17, 9:48 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Mar 17, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Lowndes, Montgomery | 69 min |
| Mar 17, 10:06 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 69 min |
| Mar 17, 10:22 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 68 min |
| Mar 17, 10:26 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega | 3 hr |
| Mar 17, 10:30 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Tallapoosa | 75 min |
| Mar 17, 10:43 PM CDT | Tornado Warning | BMX | Coosa | 6 min |
| Mar 17, 11:34 PM CDT | Special Weather Statement | BMX | Lee, Russell | 41 min |
| Mar 18, 3:06 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 16 hr |
| Mar 18, 8:31 AM CDT | Areal Flood Warning | BMX | Cherokee | 55 hr |
| Mar 18, 9:50 AM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 36 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.